Florida, 2003Lightning Strike in Florida, August 5, 2003
August 5, 2003 · NWS MFL · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 5, 9:22 AM EST, 3 hours 33 minutes earlier.
Area forecast discussion, Aug 5, 9:22 AM EST, 3 hours 33 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
1022 AM EDT TUE AUG 05 2003
MORNING SOUNDING AT MIAMI INDICATES ATMOSPHERE A BIT LESS UNSTABLE
THAN PREVIOUS DAYS...BUT STILL UNSTABLE ENOUGH TO SUPPORT SCATTERED
TO NUMEROUS THUNDERSTORMS. SEVERE STORMS ARE UNLIKELY..HOWEVER.
PRECIPITABLE WATER IS AROUND 2 INCHES. STEERING FLOW REMAINS VERY
LIGHT SO STORMS ARE POSSIBLE ANYWHERE AND RAIN AMOUNTS WILL BE 2 TO
4 INCHES IN MANY AREAS DUE TO SLOW MOVEMENT OF CELLS. WILL UPDATE
ZONE FORECASTS TO FRESHEN WORDING...OTHERWISE NO BIG CHANGES
REQUIRED AT THIS TIME.
.MIA...NONE.
Hazardous weather outlook, Aug 5, 4:00 AM EST, 8 hours 55 minutes before
FLZ063-066>075-051600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
500 AM EDT TUE AUG 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY
SCATTERED MAINLY AFTERNOON THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS ALL OF SOUTH FLORIDA TODAY. FREQUENT CLOUD-TO-GROUND
LIGHTNING STRIKES, AND WIND GUSTS TO 30 MPH ARE EXPECTED WITH
THE HEAVIER STORMS. IN ADDITION, VERY LOCALIZED HEAVY RAINS ARE
POSSIBLE, AS THE STORMS WILL BE SLOW MOVERS. NO OTHER HAZARDOUS
WEATHER CONDITIONS ARE EXPECTED.
ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 5, 12:44 PM EST, 11 minutes before
FLZ072-051845-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
144 PM EDT TUE AUG 5 2003
...STRONG THUNDERSTORMS OVER EASTERN BROWARD COUNTY...
AT 143 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM OVER EASTERN BROWARD COUNTY. A SKYWARN STORM SPOTTER
REPORTED TWO FUNNEL CLOUDS WITHIN THIS STORM BETWEEN POMPANO BEACH
AND LIGHTHOUSE POINT. RADAR INDICATED THE STORM WAS MOVING SLOWLY
SOUTH. THIS MOTION WILL BRING THE THUNDERSTORM ACROSS POMPANO
BEACH...OAKLAND PARK...WILTON MANORS AND FORT LAUDERDALE. FREQUENT
LIGHTNING STRIKES...VERY HEAVY DOWNPOURS AND BRIEF WIND GUSTS TO 40
MPH CAN BE EXPECTED AS THIS STORM PASSES. WHEN THUNDERSTORMS
APPROACH...THE BEST COURSE OF ACTION IS TO MOVE INDOORS AWAY FROM
WINDOWS AND ELECTRICAL APPLIANCES.
Lightning, Broward
- When
- August 5, 12:55 PM EST
- Where
- Broward County, Coconut Creek
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 26.152, -80.456 (the zone’s center; the record gives no point)
Lightning struck a school and started a small fire that did minor damage.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, August 5, 20031 death · 1 event
- Flash Flooding in New York, August 5, 2003$4.3 million · 4 events
- Hail and Damaging Winds in Kansas, August 5, 2003$160,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Virginia, August 5, 2003$250,000 · 1 in hail · 13 events
- Flash Flood in New Jersey, August 5, 2003$250,000 · 1 event
- Flash Flooding and Lightning Strike in New York, August 5, 2003$146,000 · 8 events
- Flash Flood and Flood in Ohio, August 5, 2003$157,000 · 50 kt wind · 5 events
- Lightning Strike in Oregon, August 5, 2003$150,000 · 1 event
- Hail and Damaging Winds in Oklahoma, August 5, 2003$100,000 · 1.75 in hail · 6 events
- Flood and Damaging Wind in Pennsylvania, August 5, 2003$105,000 · 50 kt wind · 2 events
- Tornado and Flash Flooding in New York, August 5, 2003$84,000 · F0 · 6 events
- Flash Flood in New York, August 5, 2003$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334953.